Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 64, NWS Cheyenne, WY

June 23, 2006Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2006, 7:13 PM MDT for Sioux County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2006, 7:13 PM MDT (01:13 UTC)
Expired
Jun 23, 2006, 8:00 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Sioux County, NE

The radar

The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:14 PM MDTHAIL 1.2515 S Harrison, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:07 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 240114
SVRCYS
NEC165-240200-
/O.NEW.KCYS.SV.W.0064.060624T0113Z-060624T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
713 PM MDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 800 PM MDT

* AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF GLEN...OR ABOUT 27 MILES SOUTHWEST OF CHADRON...AND
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  CENTRAL AND SOUTHERN SIOUX COUNTY. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN HARRISON AT 655 PM.
THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM 
WINDOWS

LAT...LON 4268 10349 4271 10403 4211 10395 4210 10345

$$

WEILAND
4 follow-up statements
000 
WWUS55 KCYS 240127
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
725 PM MDT FRI JUN 23 2006

NEC165-240200-
/O.CON.KCYS.SV.W.0064.000000T0000Z-060624T0200Z/
SIOUX NE-
725 PM MDT FRI JUN 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR CENTRAL SIOUX COUNTY...

AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM MOVING SOUTHEAST THROUGH SIOUX 
COUNTY. A TRAINED SPOTTER REPORTED HAIL TO THE SIZE OF HALF DOLLARS 
FROM THIS STORM ABOUT 15 MILES SOUTH OF HARRISON. THIS STORM WAS 
LOCATED NEAR AGATE...MOVING SOUTHEAST AT 35 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN WYOMING.

LAT...LON 4268 10349 4271 10403 4211 10395 4210 10345

$$
000 
WWUS55 KCYS 240140
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
739 PM MDT FRI JUN 23 2006

NEC165-240200-
/O.CON.KCYS.SV.W.0064.000000T0000Z-060624T0200Z/
SIOUX NE-
739 PM MDT FRI JUN 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR CENTRAL SIOUX COUNTY...

AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF AGATE...OR ABOUT 
33 MILES NORTH OF SCOTTSBLUFF...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF SIOUX COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN WYOMING.

LAT...LON 4268 10349 4271 10403 4211 10395 4210 10345

$$
000 
WWUS55 KCYS 240151
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
751 PM MDT FRI JUN 23 2006

NEC165-240200-
/O.CON.KCYS.SV.W.0064.000000T0000Z-060624T0200Z/
SIOUX NE-
751 PM MDT FRI JUN 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR EAST CENTRAL SIOUX COUNTY...

AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED 16 MILES SOUTHEAST OF AGATE...OR ABOUT 
30 MILES NORTH OF SCOTTSBLUFF...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF SIOUX 
COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN WYOMING.

LAT...LON 4253 10348 4246 10387 4210 10360 4210 10345
      4242 10345 4242 10348

$$
000 
WWUS55 KCYS 240200
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
800 PM MDT FRI JUN 23 2006

NEC165-240210-
/O.EXP.KCYS.SV.W.0064.000000T0000Z-060624T0200Z/
SIOUX NE-
800 PM MDT FRI JUN 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SIOUX COUNTY
EXPIRES AT 800 PM MDT...

A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED TO REPLACE THE 
PREVIOUS WARNING THAT EXPIRED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN WYOMING.

LAT...LON 4253 10348 4246 10387 4210 10360 4210 10345
      4242 10345 4242 10348

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:00 PM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 23, 2:00 PM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT FRI JUN 23 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY. INSTABILITY AROUND THE BLACK
HILLS AND NORTHEASTERN WYOMING IS SPREADING INTO THE NORTHERN
NEBRASKA PANHANDLE THIS AFTERNOON. DEW POINTS ARE IN THE 50S IN
THE CENTRAL PANHANDLE AND NORTHERN PANHANDLE WITH A CONVERGENCE
ZONE ALONG THE PINE RIDGE. I EXPECT TO SEE THUNDERSTORMS DEVELOP
NEAR THE PINE RIDGE OVER THE NEXT COUPLE OF HOURS. A WEAK WAVE IS
TRACKING EAST OVER DOUGLAS AT 19Z. THIS TOO WILL HELP INITIATE
SOME LOCAL CONVECTION. WEST AND NORTHWESTERLY DOWNSLOPE SURFACE
WINDS EXTEND TO EAST OF THE FRONT RANGE. CONVECTION WILL
END OVERNIGHT. SATURDAY WILL SEE A SLIGHTLY BACK DOOR FRONT DRIFT
INTO THE CWA FROM THE BLACK HILLS. THIS WILL GENERATE SOME UPSLOPE
SURFACE FLOW THAT WILL LIKELY REACH THE WESTERN SIDE OF THE LARAMIE
RANGES. SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP IN THE LARAMIE
RANGE AND LARAMIE VALLEY THEN SHIFT OUT ONTO THE PLAINS DURING THE
LATE AFTERNOON. CONVECTIVE INSTABILITY IS MUCH LOWER...SO SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED. SLIGHTLY COOLER ON SUNDAY WITH A
BACK DOOR HIGH PRESSURE SYSTEM AT THE SURFACE WILL SHUNT CONVECTION
INTO COLORADO.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY
CONTINUED NORTHWEST FLOW ALOFT DUE TO RIDGE ALONG WEST COAST WILL
MOVE EAST AND WEAKEN AS NORTH PACIFIC SYSTEM MOVES TOWARDS PACIFIC
NORTHWEST BY MID WEEK. TYPICAL SUMMERTIME DIURNAL CYCLE LOOKS LIKE
BEST BET AT THIS POINT WITH UPSLOPE FLOW EACH DAY WITH AFTERNOON
STORMS OVER THE MOUNTAINS MOVING OUT OVER THE LOWER ELEVATIONS BY
EVENING. THE WILD CARD IS ANY SHORT WAVES MOVING THROUGH THE RIDGE
THAT COULD ENHANCE THE SEVERE POTENTIAL...BUT NO CONFIDENCE ON
TIMING. LITTLE CONVECTION EXPECTED MONDAY DUE TO LACK OF
INSTABILITY. OTHERWISE WEAK INSTABILITY IN PLACE FOR AFTERNOONS AND
EVENINGS FOR NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...COPLEY
LONG TERM....EISE
Hazardous weather outlook, Jun 23, 9:31 AM MDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
931 AM MDT FRI JUN 23 2006

NEZ001>003-019>021-054-055-WYZ060-068-070-241545-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-GOSHEN-PINE BLUFFS-
931 AM MDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE...PRODUCING PENNY
SIZE HAIL OR LARGER... OR WINDS OF AT LEAST 58 MPH. THUNDERSTORM
MOVEMENT WILL BE SOUTHEAST AT 20 MPH. THUNDERSTORMS MAY CONTINUE AFTER
MIDNIGHT TONIGHT.

SEVERE DROUGHT AND MODERATE WILDFIRE DANGER CONTINUES FOR THE
SOUTHERN NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR EACH DAY.

SEVERE DROUGHT CONTINUES FOR THE SOUTHERN NEBRASKA PANHANDLE.

MODERATE WILDFIRE DANGER CONTINUES...EXCEPT FOR THE NORTHERN
NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ061>066-241545-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
931 AM MDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON-SEVERE AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE.

MODERATE WILDFIRE DANGER EXISTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR EACH DAY.

MODERATE WILDFIRE DANGER WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ059-067-069-241545-
CONVERSE-PLATTE-CHEYENNE FOOTHILLS-
931 AM MDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED. THE STRONGEST THUNDERSTORMS WILL PRODUCE WIND GUSTS TO
55 MPH AND SMALL HAIL.

MODERATE WILDFIRE DANGER EXISTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY.

MODERATE WILDFIRE DANGER EXISTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

COPLEY

In the hours before

Local storm report, Jun 23, 3:47 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
347 PM MDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             26 S HARRISON           42.31N 103.88W
06/23/2006  E0.50 INCH       SIOUX              NE   TRAINED SPOTTER

&&

DDEAL
Local storm report, Jun 23, 5:52 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             10 S REDBIRD            43.10N 104.27W
06/23/2006  M1.25 INCH       NIOBRARA           WY   TRAINED SPOTTER

0547 PM     HAIL             20 N LUSK               43.05N 104.45W
06/23/2006  M1.75 INCH       NIOBRARA           WY   LAW ENFORCEMENT

0547 PM     HAIL             10 S REDBIRD            43.10N 104.27W
06/23/2006  M1.25 INCH       NIOBRARA           WY   TRAINED SPOTTER

0547 PM     HAIL             20 N LUSK               43.05N 104.45W
06/23/2006  M1.75 INCH       NIOBRARA           WY   LAW ENFORCEMENT

&&

MWEILAND
Local storm report, Jun 23, 6:36 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
636 PM MDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             15 NE LUSK              42.91N 104.24W
06/23/2006  M0.75 INCH       NIOBRARA           WY   LAW ENFORCEMENT

&&

MWEILAND
Local storm report, Jun 23, 6:59 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
659 PM MDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     HARRISON                42.69N 103.88W
06/23/2006  E60 MPH          SIOUX              NE   LAW ENFORCEMENT

            THUNDERSTORM WINDS PUSHED A FIRE TRUCK INTO A CAR.

&&

MWEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:25 PM MDTSevere Thunderstorm WarningCYSSioux50 min
Jun 23, 7:55 PM MDTSevere Thunderstorm WarningCYSBox Butte, Sioux39 min
Jun 23, 8:39 PM MDTSevere Thunderstorm WarningCYSMorrill25 min
Jun 24, 1:00 AM MDTSevere Thunderstorm WarningCYSCheyenne45 min
Jun 24, 3:33 AM MDTFlash Flood WarningCYSCheyenne117 min
Jun 24, 5:38 PM MDTSevere Thunderstorm WarningCYSMorrill19 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.